Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 6:18 PM EDT for Gladwin County, Michigan. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 24, 1998, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:43 PM EDT | Hail 2 | Gladwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 242219 RRA SVRAPN MIC051-242315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 618 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 715 PM EDT * AT 616 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF BEAVERTON MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... BEAVERTON BY 647 PM EDT GLADWIN BY 650 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES IF ACCOMPANIED BY STRONG WIND GUSTS. HIRSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 20 hours 28 minutes earlier.
Area forecast discussion, Jun 23, 9:50 PM EDT, 20 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUN 23 1998 SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI. A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS. FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT. DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI... GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850 MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE. GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR. SMITH
In the hours before
Special weather statement, Jun 24, 2:47 PM EDT, 3 hours 31 minutes before
MIZ008-015>036-041-042-250200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 247 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH OF M-72. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS AS WELL. A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55 AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 3 hours 31 minutes before
MIZ008-015>036-041-042-250200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 247 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH OF M-72. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS AS WELL. A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55 AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 3 hours 10 minutes before
MIZ025>036-041-042-250205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 308 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN LOWER MICHIGAN: ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 3 hours 10 minutes before
MIZ025>036-041-042-250205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 308 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN LOWER MICHIGAN: ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
Local storm report, Jun 24, 5:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 45 min |
| Jun 24, 5:02 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 63 min |
| Jun 24, 5:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 47 min |
| Jun 24, 6:47 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.